Alert archive / South Dakota / Red Flag Warnings in 2012

Red Flag Warning 3, NWS Rapid City, SD

March 10, 2012

NWS Rapid City, SD issued this red flag warning at Mar 10, 2012, 3:58 AM CST. It took effect at Mar 10, 2012, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2012, 3:58 AM CST (09:58 UTC)
In effect from
Mar 10, 2012, 12:00 PM CST
Expired
Mar 10, 2012, 7:00 PM CST
In force
7 hr
Issued by
NWS Rapid City, SD

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WWUS83 KUNR 100958
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
258 AM MST SAT MAR 10 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS
FOR SOUTH DAKOTA FIRE WEATHER ZONES 263...264...AND 265...

.AN UPPER LEVEL RIDGE WILL BRING UNSEASONABLY WARM AND DRY
WEATHER AGAIN TODAY. CRITICAL FIRE CONDITIONS WILL OCCUR. TEMPERATURES
IN THE LOWER TO MID 70S ARE EXPECTED...WITH MINIMUM RELATIVE
HUMIDITIES FROM 10 TO 15 PERCENT. GUSTY SOUTHERLY WINDS AROUND 25
MPH WILL DEVELOP IN THE AFTERNOON.

SDZ263>265-101800-
/O.UPG.KUNR.FW.A.0001.120310T1800Z-120311T0100Z/
/O.NEW.KUNR.FW.W.0003.120310T1800Z-120311T0100Z/
SOUTHWESTERN SOUTH DAKOTA-BADLANDS AREA-
SOUTH CENTRAL SOUTH DAKOTA-
258 AM MST SAT MAR 10 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS FOR
SOUTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS...WHICH
IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING.

* AFFECTED AREA...SOUTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA.

* WINDS...SOUTHERLY INCREASING TO 10 TO 20 MPH WITH FREQUENT GUSTS
  AROUND 25 MPH IN THE AFTERNOON.

* MINIMUM RELATIVE HUMIDITY...10 TO 15 PERCENT.

* TEMPERATURES...LOWER TO MID 70S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
4 follow-up statements
375 
WWUS83 KUNR 101003 CCA
RFWUNR

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
258 AM MST SAT MAR 10 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY SOUTHERLY WINDS
FOR SOUTH DAKOTA FIRE WEATHER ZONES 263...264...AND 265...

.AN UPPER LEVEL RIDGE WILL BRING UNSEASONABLY WARM AND DRY
WEATHER AGAIN TODAY. CRITICAL FIRE CONDITIONS WILL OCCUR. TEMPERATURES
IN THE LOWER TO MID 70S ARE EXPECTED...WITH MINIMUM RELATIVE
HUMIDITIES FROM 10 TO 15 PERCENT. GUSTY SOUTHERLY WINDS AROUND 25
MPH WILL DEVELOP IN THE AFTERNOON.

SDZ263>265-101800-
/O.UPG.KUNR.FW.A.0001.120310T1800Z-120311T0100Z/
/O.COR.KUNR.FW.W.0003.120310T1800Z-120311T0100Z/
SOUTHWESTERN SOUTH DAKOTA-BADLANDS AREA-
SOUTH CENTRAL SOUTH DAKOTA-
258 AM MST SAT MAR 10 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY SOUTHERLY WINDS FOR
SOUTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY SOUTHERLY WINDS...WHICH
IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING.

* AFFECTED AREA...SOUTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA.

* WINDS...SOUTHERLY INCREASING TO 10 TO 20 MPH WITH FREQUENT GUSTS
  AROUND 25 MPH IN THE AFTERNOON.

* MINIMUM RELATIVE HUMIDITY...10 TO 15 PERCENT.

* TEMPERATURES...LOWER TO MID 70S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
221 
WWUS83 KUNR 101748
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1048 AM MST SAT MAR 10 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
LOW RELATIVE HUMIDITIES AND GUSTY SOUTHERLY WINDS FOR SOUTH DAKOTA
FIRE WEATHER ZONES 263...264...AND 265...IN SOUTHWESTERN AND
SOUTH CENTRAL SOUTH DAKOTA...

.AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BRING UNSEASONABLY WARM AND
DRY WEATHER AGAIN TODAY. CRITICAL FIRE CONDITIONS WILL OCCUR OVER
PARTS OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. TEMPERATURES IN
THE LOWER TO MID 70S ARE EXPECTED...WITH MINIMUM RELATIVE
HUMIDITIES FROM 8 TO 15 PERCENT. GUSTY SOUTHERLY WINDS UP TO 25
MPH WILL CONTINUE THROUGH THE AFTERNOON.

SDZ263>265-110100-
/O.CON.KUNR.FW.W.0003.120310T1800Z-120311T0100Z/
SOUTHWESTERN SOUTH DAKOTA-BADLANDS AREA-
SOUTH CENTRAL SOUTH DAKOTA-
1048 AM MST SAT MAR 10 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR LOW RELATIVE HUMIDITIES AND GUSTY SOUTHERLY WINDS FOR
SOUTHWESTERN THROUGH SOUTH CENTRAL SOUTH DAKOTA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING.

* AFFECTED AREA...SOUTHWESTERN THROUGH SOUTH CENTRAL SOUTH DAKOTA.

* WINDS...SOUTHERLY WINDS OF 10 TO 20 MPH WITH FREQUENT GUSTS
  AROUND 25 MPH WILL CONTINUE THROUGH THE AFTERNOON.

* MINIMUM RELATIVE HUMIDITY...8 TO 15 PERCENT.

* HIGH TEMPERATURES...LOWER TO MID 70S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
511 
WWUS83 KUNR 102111
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MST SAT MAR 10 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR LOW RELATIVE HUMIDITIES AND GUSTY SOUTHERLY WINDS FOR SOUTH
DAKOTA FIRE WEATHER ZONES 263...264...AND 265...IN SOUTHWESTERN
AND SOUTH CENTRAL SOUTH DAKOTA...

FIRE CONDITIONS REMAIN CRITICAL OVER PARTS OF SOUTHWESTERN AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. TEMPERATURES HAVE RISEN
INTO THE MID 70S WITH MINIMUM RELATIVE HUMIDITIES RANGING FROM 8 TO
15 PERCENT. GUSTY SOUTHERLY WINDS UP TO 25 MPH WILL CONTINUE
THROUGH THE AFTERNOON.

SDZ263>265-110100-
/O.CON.KUNR.FW.W.0003.000000T0000Z-120311T0100Z/
SOUTHWESTERN SOUTH DAKOTA-BADLANDS AREA-
SOUTH CENTRAL SOUTH DAKOTA-
211 PM MST SAT MAR 10 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR LOW RELATIVE HUMIDITIES AND GUSTY SOUTHERLY WINDS FOR
SOUTHWESTERN THROUGH SOUTH CENTRAL SOUTH DAKOTA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING.

* AFFECTED AREA...SOUTHWESTERN THROUGH SOUTH CENTRAL SOUTH 
  DAKOTA.

* WINDS...SOUTHERLY WINDS OF 10 TO 20 MPH WITH FREQUENT GUSTS 
  TO AROUND 25 MPH WILL CONTINUE THROUGH THE REST OF THE AFTERNOON. 

* MINIMUM RELATIVE HUMIDITY...8 TO 15 PERCENT.

* HIGH TEMPERATURES...MID 70S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
074 
WWUS83 KUNR 110104
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
604 PM MST SAT MAR 10 2012

SDZ263>265-110215-
/O.EXP.KUNR.FW.W.0003.000000T0000Z-120311T0100Z/
SOUTHWESTERN SOUTH DAKOTA-BADLANDS AREA-
SOUTH CENTRAL SOUTH DAKOTA-
604 PM MST SAT MAR 10 2012

...RED FLAG WARNING HAS EXPIRED FOR FOR LOW RELATIVE
HUMIDITIES AND GUSTY SOUTHERLY WINDS FOR SOUTH DAKOTA FIRE
WEATHER ZONES 263...264...AND 265...IN SOUTHWESTERN AND SOUTH
CENTRAL SOUTH DAKOTA...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

WINDS WILL DECREASE THROUGH THE REMAINDER OF THE EVENING WITH A
SLOW RECOVERY IN RELATIVE HUMIDITY OVERNIGHT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Mar 10, 3:46 AM CST, 12 minutes earlier.

Area forecast discussion, Mar 10, 3:46 AM CST, 12 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
246 AM MST SAT MAR 10 2012

.DISCUSSION...09Z SURFACE ANALYSIS HAD WARM FRONT FROM EASTERN ND
INTO EASTERN KS. UPPER RIDGE OVER THE CWA WITH SOME CI ACROSS
NORTHERN PORTIONS OF THE AREA. UNSEASONABLY WARM WEATHER WILL
CONTINUE TODAY WITH THERMAL/UPPER RIDGE PEAKING OVER THE CWA.
GUIDANCE HAS TEMPERATURES IN THE 60S/70S FOR TODAY. REGRESSION FOR
KRAP SHOWS 79F FOR A HIGH TODAY...SO HAVE RAISED TEMPERATURES A
FEW MORE DEGREES WITH RECORDS ALMOST WITHIN REACH. SOUTHERLY WINDS
WILL PICK UP BY AFTERNOON AS BOUNDARY LAYER MIXES AND EFFECTS OF
STRONG WARMING TAKE SHAPE. ANOTHER WARM NIGHT TONIGHT.

SUNDAY...UPPER LOW THAT HAS BEEN SITTING OVER THE SOUTHWEST US
EJECTS INTO THE CENTRAL PLAINS AND THEN INTO THE MIDWEST. MOISTURE
WILL BE SCANT...BUT QG-FORCING/DIVERGENCE ALOFT AHEAD OF UPPER LOW
MAY BRING A FEW -SHRA TO SOUTH CENTRAL SD SUNDAY NIGHT. SLIGHTLY
COOLER AIR WILL BE PULLED ACROSS THE CWA AS WEAK COOL FRONT/TROUGH
SLIPS INTO THE AREA...BUT STILL WELL ABOVE NORMAL.

MONDAY...TRANSIENT SURFACE HIGH SLIPS THROUGH WITH RETURN FLOW
LATER IN THE DAY. TEMPERATURES WILL REMAIN 20F ABOVE NORMAL.

EXTENDED...RIDGE PASSING THROUGH THE REGION WILL KEEP DRY CONDITIONS
AND TEMPS WELL ABOVE AVG OVER THE AREA. MODELS BRING COOL FRONT IN
TUES EVE INTO WED...THOUGH TEMPS WILL STILL REMAIN ABOVE AVERAGE AND
LACK OF MOISTURE WILL KEEP CONDITIONS DRY. RIDGE AMPLIFIES FOR THE
END OF THE WORK WEEK...WITH TEMPERATURES WARMING AGAIN TO WELL ABOVE
AVERAGE.

&&

.AVIATION...12Z TAFS
VFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST PERIOD.

&&

.FIRE WEATHER...ANOTHER VERY DRY AND UNSEASONABLY WARM DAY
EXPECTED. TEMPERATURES WILL SOAR INTO THE LOWER TO MID 70S ON THE
SD PLAINS WITH 60S ACROSS NORTHEASTERN WY/BLACK HILLS. VERY LOW
DEW POINTS FORESEEN THIS AFTERNOON AGAIN...QUITE A BIT LOWER THAN
MODELS WOULD SUGGEST. THIS THINKING BASED ON DEEP MIXING AND POOR
HANDLING OF EXCEPTIONALLY DRY AIR...REFERENCE 00Z KUNR SOUNDING
AND TEENS DEW POINTS OVER MUCH OF THE PLAINS EARLY THIS MORNING.
MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL DROP TO AT LEAST 10-15
PERCENT ON THE SD PLAINS AND 15-20 PERCENT OVER NORTHEASTERN
WY/BLACK HILLS. WINDS IN THE 10-20 MPH RANGE EXPECTED...EXCEPT
OVER SOUTHWEST THROUGH SOUTH CENTRAL SD WHERE AFTERNOON MIXING
SHOULD SUPPORT FREQUENT GUSTS AROUND 25 MPH. WILL UPGRADE CURRENT
FIRE WEATHER WATCH TO RED FLAG WARNING AS A RESULT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MST THIS
     EVENING FOR BADLANDS AREA-SOUTH CENTRAL SOUTH DAKOTA-
     SOUTHWESTERN SOUTH DAKOTA.

WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM....77
AVIATION...77
Hazardous weather outlook, Mar 9, 5:03 AM CST, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
403 AM MST FRI MAR 9 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
403 AM MST (503 AM CST) FRI MAR 9 2012

...RED FLAG WARNING FOR THIS AFTERNOON FOR SOUTHWEST THROUGH SOUTH
CENTRAL SOUTH DAKOTA...
...FIRE WEATHER WATCH FOR SATURDAY AFTERNOON FOR SOUTHWEST THROUGH
SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY ON
THE SOUTH DAKOTA PLAINS THIS AFTERNOON...REACHING THE EXTREME
CATEGORY FOR BENNETT COUNTY.

AN UPPER LEVEL RIDGE WILL BRING UNSEASONABLY WARM AND DRY WEATHER TO
THE AREA THROUGH THE WEEKEND. NEAR RECORD TEMPERATURES ARE EXPECTED
THIS AFTERNOON WITH VERY DRY MINIMUM RELATIVE HUMIDITIES AND GUSTY
SOUTHWEST WINDS. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED THIS AFTERNOON FOR SOUTHWEST THROUGH SOUTH CENTRAL SOUTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE GRASSLAND FIRE DANGER INDEX WILL LIKELY BE IN THE VERY HIGH
TO EXTREME CATEGORY SATURDAY AFTERNOON.

TEMPERATURES WILL BE SLIGHTLY WARMER SATURDAY AFTERNOON...BUT MINIMUM
RELATIVE HUMIDITIES WILL BE SOMEWHAT HIGHER. GUSTY SOUTHERLY WINDS
MAY DEVELOP SATURDAY AFTERNOON...ESPECIALLY ACROSS SOUTH CENTRAL
SOUTH DAKOTA. THUS...CRITICAL FIRE WEATHER CONDITIONS MAY RESULT
SATURDAY AFTERNOON ACROSS SOUTHWEST THROUGH SOUTH CENTRAL SOUTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

Nearby

Red Flag Warnings in South Dakota, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.